Massachusetts, 2007

Hail in Massachusetts, June 5, 2007

June 5, 2007 · NWS BOX · 8 events in 4 counties and zones

A cold front moving into Southern New England was accompanied by an unstable airmass with relatively cold temperatures aloft for June. This allowed for several hail-producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moving into Southern New England was accompanied by an unstable airmass with relatively cold temperatures aloft for June. This allowed for several hail-producing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 5, 10:05 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 5, 10:05 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1105 AM EDT TUE JUN 5 2007

.SYNOPSIS...
A COLD FRONT APPROACHING SOUTHERN NEW ENGLAND TODAY WILL LIKELY
BRING SEVERE THUNDERSTORMS TO THE NORTHWEST OF A BOSTON TO
PROVIDENCE LINE THIS AFTERNOON AND EVENING.  UNSEASONABLY COOL AIR
WILL FOLLOW ON WEDNESDAY...FOLLOWED BY A BRIEF RETURN TO WARM AND
HUMID WEATHER AWAY FROM THE COAST BY FRIDAY.  A COLD FRONT WILL
BRING THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS SOMETIME FRIDAY
EVENING OR NIGHT...FOLLOWED BY COOLER WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 4 PM THIS AFTERNOON/...
CONVECTIVE TEMPERATURE THIS AFTERNOON SHOULD BE 78-80 DEGREES.
CONVECTION APPROACHING CAPE COD FROM THE SOUTHWEST WEAKENING TO SOME
EXTENT AS THEY MOVE INTO THE MORE STABLE MARINE LAYER FROM THIS
MORNING. ISOLATED SHOWERS ALREADY POPPING UP ACROSS NW MA INTO SRN
VT...EXPECT THIS TREND TO ACCELERATE BETWEEN NOON AND 2 PM. SEVERE
THUNDERSTORMS ARE A POSSIBILITY...MAINLY FROM STRAIGHT-LINE WINDS AND
HAIL.

WIND FIELD IS FAIRLY IMPRESSIVE WITH 35-40 KTS IN THE MID LEVELS
INCREASING TO 45 KTS LATE TODAY ACROSS W ZONES. THERE WILL BE
SUFFICIENT DEEP LAYER SHEAR FOR ORGANIZED CONVECTION WITH LINEAR
FORCING FROM CDFNT POSSIBLY ALLOWING FOR A SQUALL LINE MOVING INTO
SNE THIS AFTERNOON. BEST CHANCE OF SEVERE WEATHER WILL BE IN THE
INTERIOR AND WE CONTINUED ENHANCED WORDING...MAINLY NW OF I95
CORRIDOR. WE THINK ANY TSTMS WILL TEND TO WEAKEN AS THEY APPROACH THE
COAST DUE TO MARINE INFLUENCE FROM SW FLOW.

&&

.SHORT TERM /4 PM THIS AFTERNOON THROUGH 6 AM WEDNESDAY/...
WE WILL CONTINUE CHC SHWRS/TSTMS THIS EVENING AS FRONT MOVES
THROUGH...THEN CLEARING SKIES EXPECTED OVERNIGHT.  IT WILL BE CHILLY
WITH TEMPS COOLING INTO THE UPPER 40S NW ZONES AND MID/UPPER 50S
ALONG THE COAST.

HIGH SURF ADVISORY ALONG THE SOUTH COAST CONTINUES UNTIL 6 PM BUT
WILL EVENTUALLY NEED TO BE EXTENDED INTO WED MORNING DUE TO HIGHER
SWELLS PERSISTING.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
DESPITE 850 MB TEMPERATURES FALLING TO AROUND +5C BY WEDNESDAY
AFTERNOON...THE STRONG JUNE SUN ANGLE COMBINED WITH WESTERLY SURFACE
WINDS SHOULD ALLOW FOR A SUPER-ADIABATIC ATMOSPHERE.  MAV GUIDANCE
SEEMS REASONABLE WITH HIGHS IN THE LOWER 70S ACROSS MUCH OF THE
REGION...WITH UPPER 60S ACROSS THE HIGHER TERRAIN.  SKIES SHOULD
START OFF SUNNY...BUT WITH VERY COLD AIR ALOFT /500 MB TEMPERATURES
DROPPING TO -20C/ MOVING OVERHEAD WE SHOULD SEE A FAIR AMOUNT OF
DIURNAL CUMULUS DEVELOP.  IN ADDITION...ALTHOUGH MOST OF THE REGION
WILL STAY DRY...THE COLD AIR ALOFT MAY TRIGGER ISOLATED
SHOWERS/SPRINKLES DURING THE AFTERNOON/EARLY EVENING.  WILL INCLUDE
A 15 TO 20 POP TO COVER THIS POTENTIAL...ALTHOUGH THE VAST MAJORITY
OF THE REGION WILL PROBABLY NOT SEE ANY PRECIPITATION.

DIURNAL CUMULUS SHOULD QUICKLY DISSIPATE WEDNESDAY EVENING AS THE
BOUNDARY LAYER COOLS.  OVERNIGHT LOWS WILL BE QUITE CHILLY FOR THIS
TIME OF YEAR.  WITH LIGHT WINDS AND MOSTLY CLEAR SKIES EXPECT AN
IDEAL NIGHT OF RADIATIONAL COOLING.  OVERNIGHT LOWS SHOULD FALL INTO
THE 40S ACROSS THE OUTLYING AREAS WITH EVEN A FEW UPPER 30S EXPECTED
ACROSS FAR NORTHWEST MA AND SOUTHWEST NH.  MEANWHILE...THE URBAN
HEAT ISLAND OF BOSTON CAN EXPECT TO SEE LOWS IN THE LOWER 50S.

THURSDAY SHOULD BE ANOTHER BEAUTIFUL JUNE DAY...ALTHOUGH A BIT
MILDER THAN WEDNESDAY.  HIGH TEMPERATURES SHOULD RECOVER WELL INTO
THE 70S ACROSS MOST LOCATIONS...ALTHOUGH IT WILL BE A FEW DEGREES
COOLER ALONG THE COAST AS WEAK GRADIENT PROMOTES SEA BREEZES.  SKIES
SHOULD START OFF SUNNY...BUT WE SHOULD SEE A GRADUAL INCREASE IN MID
AND HIGH LEVEL CLOUDINESS IN RESPONSE TO WARMING ADVECTION ALOFT.
BOUNDARY LAYER IS QUITE DRY SO WILL NOT INSERT ANY PRECIPITATION
INTO THE FORECAST.  HOWEVER...CAN NOT RULE OUT A BRIEF PASSING
SPRINKLE FALLING THROUGH A MID LEVEL CLOUD DECK IN THE AFTERNOON OR
EARLY EVENING.

WARMER MID LEVEL AIR CONTINUES TO RAPIDLY MOVE IN FROM THE WEST ON
FRIDAY...AHEAD OF AN APPROACHING COLD FRONT.  GFS HAS 850 MB
TEMPERATURES WARMING TO +18C IN THE CONNECTICUT RIVER VALLEY BY 00Z
SATURDAY.  THEREFORE...HAVE TACKED ON A FEW DEGREES TO THE LATEST
MEX GUIDANCE AND GONE FOR HIGHS IN THE MID TO UPPER 80S ACROSS THE
INTERIOR.  WOULD NOT BE SURPRISED TO SEE SOME PLACES IN THE
CONNECTICUT RIVER VALLEY TOUCH 90.  SOUTH SOUTHEASTERLY BOUNDARY
LAYER WINDS ALONG THE EASTERN HALF OF THE REGION MAY KEEP THINGS
THERE A BIT COOLER.  HIGHS GENERALLY SHOULD BE IN THE UPPER 70S TO
LOWER 80S ACROSS THIS REGION.

A COLD FRONT APPROACHING FRIDAY EVENING WILL BRING THE CHANCE OF
MORE SHOWERS AND THUNDERSTORMS.  WILL MAINTAIN CHANCE POPS TO COVER
THIS POTENTIAL FRIDAY NIGHT.  IT ALSO SHOULD BE RATHER MUGGY OUT
AHEAD OF THE NEXT COLD FRONT AND TACKED ON A FEW DEGREES TO MEX
GUIDANCE LOWS.  MOST LOCATIONS WILL PROBABLY NOT SEE THE MERCURY
DROP BELOW 60 FRIDAY NIGHT.

IF THE MODEL TRENDS STAY ON TRACK...MOST OF THE PRECIPITATION SHOULD
EXIT THE COASTAL PLAIN SATURDAY MORNING.  HIGHS ON SATURDAY SHOULD
RECOVER INTO THE UPPER 70S AND LOWER 80S WITH A RATHER MILD START.

ALL THE MODELS SHOW AN UPPER LEVEL TROUGH OVER NEW ENGLAND SUNDAY
AND MONDAY.  THIS SHOULD KEEP THINGS COOL BY JUNE STANDARDS WITH
HIGHS GENERALLY IN THE 70S...WHICH MEX GUIDANCE REFLECTS WELL.  FOR
NOW WILL KEEP THE FORECAST DRY SINCE ITS 6 TO 7 DAYS IN THE FUTURE
AND CONFIDENCE IS LOW.  HOWEVER...CAN NOT RULE OUT A FEW SHOWERS FOR
A TIME WITH UPPER TROUGH OVERHEAD...BUT WHAT EVER HAPPENS IT LOOKS
LIKE MOST OF THE TIME SHOULD BE RAIN FREE.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
CONDITIONS IMPROVING TO VFR FAIRLY QUICKLY THIS MORNING AS LOW
CLOUDS/FOG BURN OFF. MAINLY VFR CONDITIONS ARE EXPECTED INTO THE
AFTERNOON WITH SCATTERED CU AND BKN MID/HIGH LEVEL CLOUDS...BUT
CONDITIONS MAY LOWER BRIEFLY TO MVFR/IFR FOR INTERIOR TERMINALS AS
SHOWERS/TSTMS AHEAD OF A COLD FRONT MOVE THROUGH. EXPECT CONVECTION
TO WEAKEN AS IT APPROACHES THE COAST DUE TO STABILIZING SW FLOW OFF
COOLER OCEAN. DECENT LOW LEVEL JET AHEAD OF COLD FRONT WILL RESULT IN
GUSTY SW WINDS TODAY AND SOUNDINGS SUGGEST G25 KTS POSSIBLE.

VFR CONDITIONS EXPECTED TONIGHT WITH JUST SCT MID/HIGH CLOUDS. WINDS
WILL SHIFT TO THE WEST AND NORTHWEST AND GRADUALLY DIMINISH. IF WINDS
DO DIMINISH...THERE COULD BE POCKETS OF LATE NIGHT FOG IN THE VALLEY
LOCATIONS...ESPECIALLY IF THEY GET ANY RAINFALL.

FOR THE LONG TERM PERIOD...
EXPECT GENERALLY VFR CONDITIONS WITH HIGH PRESSURE FOR WEDNESDAY AND
THURSDAY.

MAY SEE MVFR CONDITIONS STARTING FRIDAY AFTERNOON AND NIGHT AS A
WARMER AND MORE HUMID AIRMASS INVADES THE REGION AHEAD OF AN
APPROACHING COLD FRONT.  IN ADDITION...THE POTENTIAL FOR SCATTERED
SHOWERS AND THUNDERSTORMS FRIDAY NIGHT WILL BRING THE POTENTIAL FOR
LOWER CEILINGS AND VSBYS.  WE MAY EVEN HAVE A PERIOD OF IFR
CONDITIONS.  CONDITIONS SHOULD IMPROVE TO VFR FROM WEST TO EAST
SOMETIME ON SATURDAY.

&&

.MARINE...
IN THE SHORT TERM...WE CONTINUED SMALL CRAFT ADVISORY FOR ALL WATERS
TODAY DUE TO COMBINATION OF SWELL AND WIND.  44008 STILL REPORTING
10 FT SEAS WITH 8 FT AT 44008.  WIND GUSTS TO 25 KTS EXPECTED OVER
THE NEARSHORE WATERS TODAY WHERE MIXING WILL BE GREATEST COMPARED TO
OUTER WATERS. SWELL WILL GRADUALLY SUBSIDE TONIGHT AND WINDS WILL
SHIFT TO THE WEST AND DIMINISH LATE TONIGHT.  SCA FOR HAZARDOUS SEAS
WILL CONTINUE TONIGHT FOR ALL BUT BOS HARBOR...NARRAGANSETT BAT AND
CAPE COD BAY.

IN THE LONG TERM...LEFT OVER SWELL WILL FINALLY DROP BELOW 5 FEET
ACROSS OUR SOUTHERN OUTER-WATERS BY WEDNESDAY NIGHT.  OTHERWISE...IT
LOOKS QUIET ON THE WATERS FOR THE REST OF THE WEEK WITH NO HEADLINES
EXPECTED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR MAZ020-
     022>024.
NH...NONE.
RI...HIGH SURF ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
     RIZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ232>235-
     237-250-254-255.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR ANZ230-
     231-236.

&&

SYNOPSIS...FRANK
NEAR TERM...BELK
SHORT TERM...KJC
LONG TERM...FRANK
AVIATION...KJC/BELK/FRANK
MARINE...KJC/FRANK
Hazardous weather outlook, Jun 5, 11:34 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1234 PM EDT TUE JUN 5 2007

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-061645-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
1234 PM EDT TUE JUN 5 2007

...SEVERE THUNDERSTORM WATCH 347 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 7 PM ACROSS SOUTHERN NEW
ENGLAND. THE LOCATION MOST AT RISK FOR SEVERE WEATHER WILL BE
NORTHWEST OF A LINE FROM BOSTON TO WESTERLY RHODE ISLAND. THE MAIN
THREAT WILL BE FROM DAMAGING WIND GUSTS AND LIGHTNING STRIKES...BUT
ISOLATED LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE CHANCE FOR MORE THUNDERSTORMS
LATE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ005-061645-
BRISTOL RI-
1234 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
SOUTHERN NEW ENGLAND. THE GREATEST THREAT WILL BE THROUGH 7 PM...AND
THE LOCATION MOST AT RISK FOR SEVERE WEATHER WILL BE NORTH AND WEST
OF PROVIDENCE. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS AND
LIGHTNING STRIKES...BUT ISOLATED LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE CHANCE FOR MORE THUNDERSTORMS
LATE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>237-254-255-MAZ022>024-RIZ006>008-061645-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-BARNSTABLE MA-
DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1234 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN RHODE
ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH SURF ADVISORY REMAINS IN EFFECT FOR BEACHES ALONG THE SOUTH
COAST THROUGH EARLY THIS EVENING. HIGH SURF WILL CONTINUE ALONG THE
SOUTH COAST BECAUSE OF LEFTOVER SWELL FROM THE REMNANTS OF BARRY. IN
ADDITION...THERE WILL BE A HIGH RISK OF RIP CURRENTS FOR ANY
SWIMMERS.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THROUGH 7 PM. THE LOCATIONS
MOST AT RISK FOR SEVERE WEATHER IN THE SOUTH COASTAL AREA WILL BE
NORTH AND WEST OF THE CAPE COD CANAL. THUNDERSTORMS SHOULD WEAKEN AS
THEY APPROACH THE COAST THIS EVENING. THE MAIN THREAT WILL BE FROM
DAMAGING WIND GUSTS AND LIGHTNING STRIKES...BUT ISOLATED LARGE HAIL
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE CHANCE FOR MORE THUNDERSTORMS
LATE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-250-061645-
BOSTON HARBOR-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
1234 PM EDT TUE JUN 5 2007

...SEVERE THUNDERSTORM WATCH 347 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 7 PM ACROSS SOUTHERN NEW
ENGLAND. THE LOCATION MOST AT RISK FOR SEVERE WEATHER WILL BE
NORTHWEST OF A LINE FROM BOSTON TO WESTERLY RHODE ISLAND. THE MAIN
THREAT WILL BE FROM DAMAGING WIND GUSTS AND LIGHTNING STRIKES...BUT
ISOLATED LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE CHANCE FOR MORE THUNDERSTORMS
LATE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-021-061645-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
1234 PM EDT TUE JUN 5 2007

...SEVERE THUNDERSTORM WATCH 347 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM ACROSS SOUTH COASTAL
MASSACHUSETTS. THE LOCATION MOST AT RISK FOR SEVERE WEATHER IN THE
SOUTH COASTAL AREA WILL BE NORTH AND WEST OF THE CAPE COD CANAL.
THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS AND LIGHTNING
STRIKES...BUT ISOLATED LARGE HAIL IS POSSIBLE.

A HIGH SURF ADVISORY REMAINS IN EFFECT FOR BEACHES ALONG THE SOUTH
COAST THROUGH EARLY THIS EVENING. HIGH SURF WILL CONTINUE ALONG THE
SOUTH COAST BECAUSE OF LEFTOVER SWELL FROM THE REMNANTS OF BARRY. IN
ADDITION...THERE WILL BE A HIGH RISK OF RIP CURRENTS FOR ANY
SWIMMERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE CHANCE FOR MORE THUNDERSTORMS
LATE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WTB

In the hours before

Special weather statement, Jun 5, 10:18 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1118 AM EDT TUE JUN 5 2007

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-052130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
1118 AM EDT TUE JUN 5 2007

...SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHERN NEW ENGLAND THIS
AFTERNOON...

THUNDERSTORMS WILL LIKELY MOVE ACROSS SOUTHERN NEW ENGLAND THIS
AFTERNOON. SOME THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...AND
POSSIBLY SOME LARGE HAIL. THE MOST LIKELY TIME FOR POTENTIAL DAMAGING
WEATHER WOULD BE FROM 1 PM TO 7 PM.

WHILE THESE STORMS ARE POSSIBLE IN ANY PART OF SOUTHERN NEW
ENGLAND...THE MOST LIKELY LOCATION WOULD BE IN AREAS NORTH AND WEST
OF THE CITIES OF BOSTON AND PROVIDENCE. THIS AREA INCLUDES THE CITIES
OF LAWRENCE...MANCHESTER...KEENE...WORCESTER...GREENFIELD...SPRINGFIELD
AND HARTFORD.

IF ANY THUNDERSTORMS APPROACH YOUR LOCATION...YOU SHOULD TAKE COVER
IMMEDIATELY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WTB

The radar

The Boston radar (KBOX), 123 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hampden

When
June 5, 11:40 AM EST
Where
Hampden County, Agawam to West Springfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.070, -72.620

Penny to Nickel size hail reported in Agawam and West Springfield.

Hail, Hampshire

When
June 5, 11:52 AM EST
Where
Hampshire County, South Hadley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -72.570

Penny size hail.

Hail, Hampden

When
June 5, 11:56 AM EST
Where
Hampden County, Ludlow
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.170, -72.480

Penny size hail.

Hail, Hampden

When
June 5, 12:46 PM EST
Where
Hampden County, West Springfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.100, -72.670

Nickel size hail.

Hail, Worcester

When
June 5, 12:46 PM EST
Where
Worcester County, Gardner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.570, -71.980

Penny size hail.

Hail, Hampden

When
June 5, 12:50 PM EST
Where
Hampden County, Chicopee
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.130, -72.580

Penny size hail.

Hail, Worcester

When
June 5, 1:15 PM EST to 1:19 PM EST
Where
Worcester County, Fitchburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.580, -71.800

Nickel to quarter size hail reported in Fitchburg.

Hail, Middlesex

When
June 5, 1:20 PM EST
Where
Middlesex County, Townsend
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.670, -71.700

Half-dollar size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44828, 44829, 44830, 44831, 44832, 44833, 44834, 44838.